Alert archive / Kansas / River Flood Warnings in 2012

River Flood Warning 1, NWS Dodge City, KS

August 24, 2012Trego County, Kansas

NWS Dodge City, KS issued this river flood warning at Aug 24, 2012, 7:00 AM CDT for Trego County, Kansas. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Aug 24, 2012, 7:00 AM CDT (12:00 UTC)
Expired
Aug 30, 2012, 7:00 AM CDT
In force
6 days
Issued by
NWS Dodge City, KS
Flood severity
Minor

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Smoky Hill River near Arnold (ARNK1). The gauge peaked at 7.40 ft at Aug 24, 2012, 6:00 AM CDT.

actionminormoderate051008/2408/2508/2608/2708/2808/2908/3008/31
Action stage
6 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06861000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WGUS43 KDDC 241200
FLWDDC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE DODGE CITY KS 
700 AM CDT FRI AUG 24 2012

...THE NATIONAL WEATHER SERVICE IN DODGE CITY, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN KANSAS...

  THE SMOKY HILL RIVER NEAR ARNOLD 12N AFFECTING TREGO COUNTY.

.VERY HEAVY RAIN OCCURRED LAST NIGHT ACROSS FAR SOUTHEASTERN GOVE AND
SOUTHWESTERN TREGO COUNTY PRODUCING SIGNIFICANT RUN OFF WITHIN THE 
SMOKY HILL RIVER BASIN. THREE TO FOUR INCHES OF RAIN WAS ESTIMATED
TO HAVE FALLEN...CAUSING AN ABRUPT RISE OF THE SMOKY HILL RIVER. THE
RIVER REACHED FLOOD STAGE AND WILL REMAIN IN FLOOD STAGE THROUGH THE
MID MORNING HOURS. THE RIVER WAS CRESTING AND WILL BEGIN TO SLOWLY
FALL BELOW FLOOD STAGE BY LATE MORNING OR MIDDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CAUTION IS URGED WHEN WALKING NEAR RIVERBANKS... 

DO NOT DRIVE THROUGH FLOWING WATER OR GO AROUND BARRICADES.  NEARLY 
HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.  

CONTINUE TO MONITOR NOAA ALL HAZARDS RADIO OR COMMERCIAL BROADCASTS 
FOR FURTHER INFORMATION.    

FOR THE LATEST RIVER STAGES AND FORECASTS VISIT OUR WEB PAGE AT: 
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=DDC (LOWERCASE) FOR 
ADDITIONAL HYDROLOGIC INFORMATION.

THE NEXT STATEMENT WILL BE ISSUED AT 10:00AM CDT


&&

KSC195-250000-
/O.NEW.KDDC.FL.W.0001.120824T1200Z-000000T0000Z/
/ARNK1.1.ER.120824T1105Z.120824T1115Z.000000T0000Z.NO/
700 AM CDT FRI AUG 24 2012

THE NATIONAL WEATHER SERVICE IN DODGE CITY, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SMOKY HILL RIVER NEAR ARNOLD 12N.
* UNTIL FURTHER NOTICE.
* AT  6:30 AM FRIDAY THE STAGE WAS 7.3 FEET. 
* FLOOD STAGE IS 7.0 FEET. 
* IMPACT...AT 7.0 FEET...EXPECT MINOR NORTH BANK FLOODING OF UP TO ONE
  FOOT ALONG THE SMOKY HILL RIVER FROM THE CONFLUENCE OF HACKBERRY 
  CREEK AND THE SMOKY HILL RIVER TO EAST OF HWY 283.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 7.4 FEET 
  ON SEP 21 1963.

$$
1 follow-up statement
377 
WGUS83 KDDC 241358
FLSDDC
KSC195-250158-
  
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE DODGE CITY KS
858 AM CDT FRI AUG 24 2012

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
KANSAS...
 
  THE SMOKY HILL RIVER NEAR ARNOLD 12N AFFECTING TREGO COUNTY.
 
.THE SYSTEM WHICH PRODUCED HEAVY RAINS LAST NIGHT (THURSDAY NIGHT) MOVED
EAST THIS MORNING, AND THERE WILL BE A 10 TO 12 HOUR PERIOD BEFORE RAIN
CHANCES RETURN.  THE THREE TO FIVE INCHES OF RAIN WHICH FELL UPSTREAM FROM
ARNOLD IS NOT LIKELY TO BE REPEATED THIS AFTERNOON OR TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 SAFETY MESSAGE...

DO NOT DRIVE THROUGH FLOWING WATER OR GO AROUND BARRICADES.  NEARLY 
HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.  

CONTINUE TO MONITOR NOAA ALL HAZARDS RADIO OR COMMERCIAL BROADCASTS 
FOR FURTHER INFORMATION.    

FOR THE LATEST RIVER STAGES AND FORECASTS VISIT OUR WEB PAGE AT: 
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=DDC (LOWERCASE) FOR 
ADDITIONAL HYDROLOGIC INFORMATION.

THE SMOKEY HILL RIVER WILL CONTINUE TO FALL AND ANOTHER STATEMENT ON ]
THIS EPISODE WILL NOT BE ISSUED, UNLESS MORE FLOODING DEVELOPS.
&&

KSC195-241428-
/O.CAN.KDDC.FL.W.0001.000000T0000Z-120824T1358Z/
/ARNK1.1.ER.120824T1105Z.120824T1115Z.120824T1215Z.NO/
858 AM CDT FRI AUG 24 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE SMOKY HILL RIVER NEAR ARNOLD 12N.
* AT  8:30 AM FRIDAY THE STAGE WAS 6.3 FEET. 
* FLOOD STAGE IS 7.0 FEET. 
* FELL BELOW FLOOD STAGE AT  7:15 AM FRIDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 0.5 FEET BY TOMORROW 
  MORNING.
* IMPACT...AT 7.0 FEET...EXPECT MINOR NORTH BANK FLOODING OF UP TO ONE
  FOOT ALONG THE SMOKY HILL RIVER FROM THE CONFLUENCE OF HACKBERRY 
  CREEK AND THE SMOKY HILL RIVER TO EAST OF HWY 283.
* THIS CREST COMPARES TO A PREVIOUS CREST OF 6.1 FEET ON JUL 10 1987.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Aug 24, 3:05 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 24, 3:05 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 AM CDT FRI AUG 24 2012

...UPDATE TO SHORT TERM AND LONG TERM...

.SYNOPSIS...
ISSUED AT 121 AM CDT FRI AUG 24 2012

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATE A WEAK UPPER LEVEL
SHORTWAVE TRANSITIONING EAST ACROSS NEBRASKA AND NORTHERN KANSAS.
THIS SYSTEM IS HELPING PRODUCE AN AREA OF SHOWERS AND THUNDERSTORMS
STRETCHING FROM NORTH CENTRAL KANSAS SOUTHWESTWARD INTO WEST
CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. MEANWHILE, A CLOSED OFF
UPPER LEVEL LOW IS TRACKING EAST ACROSS THE FOUR CORNERS REGION. A
SURFACE LOW REMAINS ANCHORED ACROSS SOUTHEASTERN COLORADO WITH AN
ATTENDANT TROUGH AXIS EXTENDING SOUTHWARD INTO THE TEXAS PANHANDLE.
SURFACE DEWPOINTS ARE PRIMARILY IN THE LOWER TO MID 60S(F) ACROSS
CENTRAL AND SOUTHWEST KANSAS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 300 AM CDT FRI AUG 24 2012

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
DRIFTING EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS EARLY
THIS MORNING AS THE TRIGGERING UPPER LEVEL SHORTWAVE TRACKS EAST
INTO EASTERN KANSAS. WILL ADJUST POPS ACCORDINGLY THROUGH DAYBREAK
BASED ON RADAR TRENDS. SHORT RANGE MODELS INDICATE THE CLOSED OFF
UPPER LEVEL LOW OPENING UP A BIT AS IT MOVES EAST INTO
SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO TODAY BRINGING
ANOTHER ROUND OF PRECIP CHANCES TO CENTRAL AND PORTIONS OF WESTERN
KANSAS THIS AFTERNOON AND EVENING. THE SURFACE TROUGH IS EXPECTED
TO REMAIN IN PLACE ALONG THE VICINITY OF THE COLORADO BORDER
THROUGH TONIGHT. THIS WILL INFLUENCE A LOW LEVEL SOUTHERLY FLOW
INTO WESTERN KANSAS HELPING KEEP AMPLE MOISTURE ON HAND WITH H85
DEWPOINTS UP AROUND 15C TO 18C, NOT TO MENTION ANY RESIDUAL
MOISTURE REMAINING FROM THIS MORNING'S WIDESPREAD RAIN EVENT.
ALTHOUGH THE SPEED OF THE UPPER LEVEL FLOW IS NOT EXPECTED TO
INCREASE MUCH, FIELDS OF UPPER LEVEL DIVERGENCE WILL INCREASE
ACROSS KANSAS IMMEDIATELY DOWNSTREAM OF THE APPROACHING UPPER
LEVEL TROUGH AXIS, MAKING UPPER LEVEL DYNAMIC SUPPORT A LITTLE
MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT. ONCE AGAIN, NAM/GFS
MODEL SOUNDINGS INDICATE INCREASED INSTABILITY LEVELS GOING INTO
THIS AFTERNOON AND EVENING WITH CAPE VALUES IN EXCESS OF 2000
J/KG GENERALLY ACROSS CENTRAL KANSAS AND PARTS OF WESTERN KANSAS.

SO, WITH BASICALLY THE SAME GENERAL SET UP FROM YESTERDAY GOING INTO
TODAY, SHOWERS AND THUNDERSTORMS ARE LIKELY TO RE-DEVELOP LATER THIS
AFTERNOON AND EVENING ACROSS CENTRAL AND EASTERN PORTIONS OF WESTERN
KANSAS. STORMS COULD POTENTIALLY CONTINUE THROUGH THE OVERNIGHT
HOURS AS THE UPPER LEVEL TROUGH AXIS PUSHES INTO WESTERN KANSAS
IN CONJUNCTION WITH A STRENGTHENING LOW LEVEL JET ACROSS SOUTH
CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. AS A RESULT, WILL STICK
WITH LIKELY CATEGORICAL POPS ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS FOR TONIGHT WITH LESSER CHANCES WEST CLOSER TO THE COLORADO
BORDER.

TEMPERATURES ARE EXPECTED TO BE A LITTLE COOLER TODAY AS INCREASED
MID TO HIGH LEVEL CLOUDS LINGER ALONG WITH SOME AREAS OF PRECIP
PERSISTING THROUGH MID TO LATE MORNING, PARTICULARLY ACROSS CENTRAL
KANSAS. EVEN THE NAM, GFS, AND UKMET SHOW SLIGHTLY COOLER H85
TEMPERATURES WITH AROUND 20C ACROSS CENTRAL KANSAS TO THE MID 20S(C)
NEAR THE COLORADO BORDER. EXPECT HIGHS GENERALLY UP INTO THE 80S(F)
THIS AFTERNOON WITH NEAR 90F STILL POSSIBLE IN SOME LOCATIONS,
LIKELY TO THE WEST. LOOK FOR LOWS DOWN INTO THE 60S(F) FOR THE
MOST PART AGAIN TONIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 300 AM CDT FRI AUG 24 2012

AS THE SLOW MOVING SUBTROPICAL LOW FINALLY EXITS WESTERN KANSAS
SATURDAY...SO WILL THE PRECIPITATION CHANCES.  THE MAIN QUESTION
WILL BE TIMING OF THE END OF THE PRECIPITATION ACROSS SOUTHWESTERN
KANSAS. THE BEST GUIDANCE FROM THE LATEST NUMERICAL PREDICTION IS A
WANING OF PRECIPITATION THREAT DURING THE DAY SATURDAY AS THE MID
LEVEL TROUGH AXIS CONTINUES TO SHEAR OUT, WEAKEN, AND MOVE
EAST...LEAVING DEEP TROPOSPHERIC SUBSIDENCE TO HELP ERODE OUT
REMAINING CLOUD COVER.  THE LATEST POP FORECAST IS MORE OR LESS A
CONTINUATION OF THE PREVIOUS FORECAST WITH THE IDEA OF DECREASING
POPS QUITE A BIT DURING THE DAY SATURDAY. THE LATE-DAY DIURNAL
REGENERATION OF STORMS IS ONLY EXPECTED ACROSS THE OKLAHOMA BORDER
COUNTY AREAS WHERE THE BEST LOW LEVEL DEFORMATION/CONVERGENCE WILL
REMAIN. PRETTY MUCH ALL OF THE MODELS AGREE ON THIS IDEA.  GIVEN
THAT THIS WEATHER SYSTEM HAD SOME TROPICAL CHARACTERISTICS TO
IT...NO COLD FRONT WILL BE PUSHING THROUGH BEHIND THE WAVE AND A
RATHER MOIST BOUNDARY LAYER WILL PERSIST ACROSS WESTERN
KANSAS...SETTING THE STAGE FOR A RATHER MUGGY (BY WESTERN KANSAS
STANDARDS) BEGINNING OF THE WEEK FOR MUCH OF SOUTHWEST KANSAS. THE
LATEST ALL BLEND GUIDANCE WAS LOADED IN WITH REALLY NO ADJUSTMENTS
NEEDED AS HIGH PRESSURE WILL DEVELOP IN THE MID-UPPER TROPOSPHERE
ACROSS WESTERN KANSAS WITH TEMPERATURES RIGHT AROUND THE
CLIMATOLOGICAL NORMS FOR LATE AUGUST (HIGHS AROUND 90, LOWS IN THE
MID 60S).

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1230 AM CDT FRI AUG 24 2012

SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
TO TRACK EAST ACROSS WEST CENTRAL AND SOUTHWEST KANSAS INTO
CENTRAL KANSAS THROUGH DAYBREAK...AFFECTING KHYS AND POSSIBLY KGCK
AND KDDC. BRIEF PERIODS OF MVFR/IFR VSBYS WILL BE POSSIBLE AT KHYS
AND KDDC IN ASSOCIATION WITH ANY STORMS AS THEY MOVE THROUGH.
LIGHT SOUTHEASTERLY UPSLOPE WINDS AND INCREASING RELATIVE HUMIDITY
LEVELS WILL ALLOW FOR THE POSSIBLE DEVELOPMENT OF LOW LEVEL
STRATUS TOWARD DAYBREAK ACROSS WEST CENTRAL AND PORTIONS OF
SOUTHWEST KANSAS. AS A RESULT, MVFR CIGS WILL BE POSSIBLE GENERALLY
NORTH AND WEST OF KDDC THROUGH MID MORNING. OTHERWISE, EXPECT ANY
POTENTIAL MVFR CIGS TO IMPROVE BACK TO VFR CONDITIONS THROUGH MID
DAY. AS FOR WINDS, SURFACE LOW PRESSURE WILL REMAIN ANCHORED
ACROSS EXTREME SOUTHEASTERN COLORADO TODAY RESULTING IN SOUTHERLY
WINDS GENERALLY AROUND 15 TO 25KT ACROSS SOUTHWEST KANSAS THROUGH
MUCH OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  65  89  65 /  50  60  40  30
GCK  88  64  89  61 /  50  50  30  20
EHA  88  63  87  64 /  40  30  30  20
LBL  90  65  88  66 /  40  40  40  30
HYS  85  65  85  65 /  60  70  40  30
P28  83  68  87  70 /  60  70  70  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJOHNSON
SHORT TERM...JJOHNSON
LONG TERM...UMSCHEID
AVIATION...JJOHNSON
Hazardous weather outlook, Aug 24, 4:00 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CDT FRI AUG 24 2012

KSZ030-031-043>046-061>066-074>081-084>090-250900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
400 AM CDT FRI AUG 24 2012 /300 AM MDT FRI AUG 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MOVING EAST ACROSS CENTRAL KANSAS EARLY
THIS MORNING MAY LINGER THROUGH MID TO LATE MORNING. THE PRIMARY
THREATS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY RAINFALL.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE
THIS AFTERNOON AND EVENING ACROSS CENTRAL AND PORTIONS OF
SOUTHWEST KANSAS. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS IN EXCESS OF 50 MPH, CLOUD TO GROUND
LIGHTNING, AND PERIODS OF HEAVY RAINFALL. ALTHOUGH TO A LESSER
EXTENT, NICKEL TO QUARTER SIZE HAIL REMAINS A POSSIBILTY WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH EARLY
SUNDAY MORNING. AGAIN, THE MAIN FOCUS WILL BE ON PERIODS OF HEAVY
RAINFALL WITH POTENTIALLY STRONG GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING...MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:32 PM CDTSpecial Weather StatementDDCStanton43 min
Aug 24, 3:41 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton34 min
Aug 24, 4:01 PM CDTSpecial Weather StatementDDCGrant44 min
Aug 24, 4:14 PM CDTSpecial Weather StatementDDCStanton31 min
Aug 24, 4:59 PM CDTSpecial Weather StatementDDCLane, Scott46 min
Aug 24, 6:21 PM CDTSpecial Weather StatementDDCGray, Meade39 min
Aug 24, 6:58 PM CDTSpecial Weather StatementDDCGray, Meade47 min

Nearby

River Flood Warnings in Kansas, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.